Texas, 2012

Drought in Texas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS BRO · 9 events in 9 counties and zones

For most of September, it seemed like the very hot summer was never going to end. Triple digit daytime heat, rain-free weather and frequent breezes continued to allow drought conditions to deteriorate across the Rio Grande Valley.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

For most of September, it seemed like the very hot summer was never going to end. Triple digit daytime heat, rain-free weather and frequent breezes continued to allow drought conditions to deteriorate across the Rio Grande Valley. A persistent upper level ridge of high pressure continued to spread from the SW U.S. into the eastern half of the nation through the first half of the month.

Occasional showers developed along the sea breeze and showers and thunderstorms developed along a weak cold front that pushed through the early in the month. By the middle of the month, a piece of a diving trough finally displaced the upper ridge, also referred to as La Canicula (from the occurrence of mid July through late August hot weather with the location of Sirius in the night sky). The ridge began to retrograde west towards Baja California. Despite the necessary ingredients being in place (lifting of warm and humid low and mid level air, a favorable upper level jet pattern, and an area of surface low pressure) widespread rain did not occur.

Only splotchy heavy rainfall fell, with the heaviest rain falling on Friday September 14th across the Valley. Another weak frontal boundary and more seabreeze activity on the 18th and 19th provided spotty, but much needed, rainfall across the Lower and Mid Valley. Tropical cyclones were non existent for the Texas coast through September, held off by very dry air associated with the ridge and its frequent extension into the southern and central Plains states. The only help - though slight - from the tropics occurred from the Eastern Pacific. Remnant moisture from Hurricane Miriam and offspring Tropical Storm Norman (near Baja) provided pockets of heavy rainfall on the 28th and 29th, which would briefly improve conditions across the Rio Grande Plains to begin October.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 31, 5:27 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 5:27 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
627 PM CDT FRI AUG 31 2012

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SKIES CLEARING QUICKLY EAST OF THE SEABREEZE THIS
EVENING...WITH CONTINUED CLEAR SKIES OVERNIGHT. BREEZES OF 10 TO
15 KTS WILL DIMINISH OVERNIGHT TO NEAR CALM. BREEZY CONDITIONS
PICK UP AGAIN TOMORROW FROM THE SOUTHEAST...SHIFTING MORE EASTERLY
DURING THE AFTERNOON WHEN THE SEABREEZE AGAIN PASSES. SHOWERS ARE
EXPECTED BUT NOT UNTIL AFTER NOON TOMORROW...SO HAVE REMOVED FROM
TAF FOR THE TIME BEING.

&&

.PREV DISCUSSION... /ISSUED 153 PM CDT FRI AUG 31 2012/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...THE REMNANTS OF
ISAAC CONTINUE TO SLOWLY MOVE NORTH INTO THE MIDWEST WHILE MID LEVEL
RIDGING CENTERED OVER THE SOUTHEAST US PUSHES WESTWARD ACROSS THE
NORTHERN GULF OF MEXICO. AS THE RIDGE MOVES WEST...SOUTHEASTERLY
FLOW DOMINATES AND A WEAK EASTERLY WAVE AND ABUNDANT MOISTURE IS
USHERED INTO THE REGION.

SATELLITE IMAGERY AND RADAR SHOW AN AREA OF WIDESPREAD CONVECTION
MOVING NORTHWEST ACROSS THE GULF WATERS...EAST OF TAMPICO MEXICO.
THIS ACTIVITY MAY MAKE IT INTO THE LOWER TEXAS COASTAL WATERS THIS
AFTERNOON SO INCREASED POPS FOR THE NEAR AND OFFSHORE WATERS.

A BLUE MOON STARTS OFF THE FIRST NIGHT OF A LONG LABOR DAY
WEEKEND...BUT IT LOOKS LIKE THIS BLUE MOON WILL BE PARTIALLY
OBSCURED...AS CLOUD COVER INCREASES OVERNIGHT AND INTO SATURDAY.

TEMPERATURES ON SATURDAY...WHILE NOT QUITE AS HOT AS EARLIER THIS
WEEK...WILL STILL BE QUITE WARM AND WHEN COMBINED WITH DEWPOINTS IN
THE 70S...THE DAY WILL BE QUITE SULTRY...AS HEAT INDEX VALUES WILL
REACH 105 TO 108 DEGREES. LOWERED AFTERNOON HIGHS A FEW DEGREES DUE
TO MULTI LAYER CLOUD COVER AND HIGHER POPS...BUT STILL REMAINED
ABOVE GUIDANCE. SOUTHEASTERLY FLOW AND ABUNDANT MOISTURE WILL
RESULT IN PWATS BETWEEN 2 AND 2.5 INCHES. THIS ABUNDANT
MOISTURE...LOW LEVEL CONVERGENCE AND WEAK UPPER LEVEL SUPPORT
SHOULD ALLOW FOR DECENT POPS DURING THE DAY. SHOWERS SHOULD BE
QUICK MOVING BUT WITH PWATS ABOVE 2 INCHES ANY SHOWERS THAT
DEVELOP HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN. LATEST MODEL RUN
SHOWS GFS BACKING OFF ON POPS SOMEWHAT ON SATURDAY BUT OVERALL
MODEL AGREEMENT IS NOT TOO BAD. ADJUSTED POPS SLIGHTLY FOR
SATURDAY AFTERNOON.

SATURDAY NIGHT...PRECIP CHANCES DECREASE THROUGHOUT THE EVENING AND
OVERNIGHT HOURS AS DRIER AIR BEGINS TO FILTER BACK INTO THE AREA.

LONG TERM /SUNDAY THROUGH FRIDAY/...IF THE RIO GRANDE VALLEY DOES
NOT SEE RAIN IN THE SHORT TERM...WE WONT SEE ANY IN THE LONG
TERM. LA CANICULA OR THE HIGH PRESSURE RIDGE THAT HAS BEEN
DOMINATING ALL SUMMER LONG RETURNS SUNDAY AND HANGS OVERHEAD ALL
OF NEXT WEEK. THE WEAK LOW PRESSURE TROUGH OVER THE WESTERN GULF
IN RESPONSE TO FORMER HURRICANE ISSAC LIFTS NORTHEAST ALLOWING FOR
DRY HIGH PRESSURE TO BUILD EAST TO WEST IN FROM THE GULF. MODELS
SUGGEST THAT THE RIDGE COMBINES WITH THE RIDGE OVER THE ROCKIES
DEVELOPING A LARGE DOME OF HIGH PRESSURE EXTENDING FROM SOUTHERN
CALIFORNIA TO LOUISIANA. WITH TEXAS AND THE RIO GRANDE VALLEY IN
THE MIDDLE OF THE RIDGE IT WILL BE HARD PRESSED TO GET ANY
SIGNIFICANT RAINFALL. MOISTURE VALUES LOWER SIGNIFICANTLY AS
SUBSIDENCE DRIES OUT THE MID AND UPPER LAYERS OF THE ATMOSPHERE.
FORECAST SOUNDINGS SHOW THE PWATS ACROSS THE REGION LOWERING TO
1.3 TO 1.6 INCHES WHICH IS WELL BELOW THE 50TH PERCENTILE OF WHAT
WE NORMAL SHOULD SEE IN SEPTEMBER.

MODERATE SOUTHEAST WINDS WILL KEEP TEMPERATURES JUST ABOUT WHERE
THEY HAVE BEEN ALL SUMMER LONG WITH MID 90S ACROSS THE EAST AND
LOWER 100S OUT WEST. THE EUROPEAN MOS GUIDANCE BEST REFLECTS THE
PERSISTENCE SUMMER TEMPERATURES AND THE GOING FORECAST TRENDS
WITH THESE WARMER NUMBERS.

MARINE /TONIGHT THROUGH SATURDAY NIGHT...MODERATE TO BREEZY
SOUTHEASTERLY WINDS WILL CONTINUE ACROSS THE LAGUNA MADRE AND THE
GULF WATERS THROUGH SATURDAY NIGHT AS HIGH PRESSURE BUILDS WEST
ACROSS THE NORTHERN GULF OF MEXICO. SMALL CRAFT EXERCISE CAUTION
CONDITIONS MAY OCCUR AT TIMES. LOW WAVE HEIGHTS WILL BUILD THROUGH
THE PERIOD BEFORE BEGINNING TO SUBSIDE LATE SATURDAY NIGHT AND
EARLY SUNDAY MORNING. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY EVENING. WINDS AND
SEAS MAY INCREASE TEMPORARILY IN THE VICINITY OF SHOWERS AND
THUNDERSTORMS.

SUNDAY THROUGH WEDNESDAY...LIGHT TO MODERATE SOUTHEAST FLOW TO
PERSIST THROUGH OUT THE MARINE AREAS WITH BROAD HIGH PRESSURE
DOMINATING THE GULF AND MUCH OF TEXAS. SEAS TO LOWER MID WEEK AND
REMAIN VERY FAVORABLE WITH NO INCREASE IN THE WIND SEE UNTIL LATE
IN THE WEEK OR NEXT WEEKEND WHEN LOW PRESSURE DEEPENS OVER THE
SOUTHERN PLAINS. NO ADVISORIES ARE EXPECTED AND AN ISOLATED
STREAMER SHOWER MAY OCCUR PRIOR TO SUNRISE BUT OVERALL NO
SIGNIFICANT WEATHER IS EXPECTED.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

64/58
Hazardous weather outlook, Aug 31, 3:40 AM CST, 20 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
440 AM CDT FRI AUG 31 2012

TXZ248>257-010945-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
440 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

ABOVE NORMAL HIGH TEMPERATURES WILL COMBINE WITH ELEVATED RELATIVE
HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES OF 109 TO 113 DEGREES
FOR MOST AREAS EXCEPT THE IMMEDIATE COAST FOR SEVERAL HOURS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MODERATE RISK OF RIP CURRENTS WILL DEVELOP SATURDAY AND SUNDAY.

HEAT INDEX VALUES OF 105 TO 109 DEGREES WILL BE POSSIBLE SUNDAY
AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-010945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
440 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT EXERCISE CAUTION CONDITIONS WILL BE POSSIBLE TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SMALL CRAFT EXERCISE CAUTION CONDITIONS WILL BE POSSIBLE EACH
NIGHT FROM SATURDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Jim Hogg

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Isolated showers and thunderstorms dropped 1.76 inches of rain at Hebbronville through the 19th of the month. Despite this rainfall, Exceptional, D4, drought conditions continued to spread south across the county, encompassing the far eastern third of the county. By the third quarter of the month, Extreme, D3, drought conditions spread over the remainder of the county.

Drought, Hidalgo

When
September 1, 12:00 AM CST to September 24, 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Despite isolated showers across the county, dropping .5 to over 3 inches through the 19th of the month, there was no improvement in drought conditions in Hidalgo County. The county remained completely entrenched in Extreme, D3, drought conditions. By the third quarter of the month, drought conditions deteriorated further across the NE corner of the county, where Extreme, D3, drought conditions slipped into Exceptional, D4, drought conditions.

Drought, Kenedy

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Isolated showers and thunderstorms allowed Sarita to receive 2.33 inches of rain through the 19th of the month. Despite spotty rainfall across the county, Extreme D3 drought conditions dominated the month. A stripe of Exceptional (D4) Drought would begin the month across the northern third of Kenedy County. By the third week of the month, isolated rainfall allowed for a slight improvement in drought conditions across the northern third of the county (down to D3), while lesser rains along the Brooks County line nudged D4 conditions to a sliver along the western county border.

Drought, Brooks

When
September 1, 12:00 AM CST to September 10, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Isolated showers and thunderstorms dropped over just over an inche of rain across northern Brooks County from the 31st of August through the 10th of September. However, continued hot days with low to moderate humidity did little to maintain good soil moisture. A stripe of Exceptional (D4) Drought across the northern quarter of the county, with Extreme (D3) Drought elsewhere, prevailed through the 10th.

Drought, Starr

When
September 4, 12:00 AM CST to September 30, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Despite isolated showers and thunderstorms dropping around 0.75 inches of rain in pockets of the county, during early September, more intense drought conditions began to spread west across the eastern half of the county. The far eastern quarter of the county deteriorated from Severe D2 drought conditions to Extreme D3 drought conditions, while the center eastern quarter of the county entered D2 drought conditions from D1 drought conditions. The western half of the county remained in D1 and D0 drought conditions.

Drought, Coastal Cameron

When
September 4, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

Despite isolated showers during the first three quarters of the month, coastal Cameron County remained firmly entrenched in Extreme, D3, drought conditions from September 4th through 30th.

Drought, Coastal Willacy

When
September 4, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Drought Monitor

Isolated pockets of rain fell across coastal Willacy County during the first three weeks of the month. Some areas received greater than 1.75 inches of rain, but the area remained firmly entrenched in Extreme, D3, drought conditions, from the 4th through the 30th.

Drought, Cameron

When
September 4, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Despite spotty rainfall of half an inch to over an inch across the county, drought conditions intensified and Extreme D3 drought conditions spread further east and south across the county, firmly entrenching the entire county into Extreme D3 drought conditions which continued through the end of the month. Despite some welcome rainfall along the river near Brownsville during the final three days of the month (2.75 inches total), the monthly total (3.76 inches) ended more than 2 inches below long term averages (5.92 inches).

Drought, Willacy

When
September 4, 12:00 AM CST to September 30, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Drought Monitor
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Despite spotty rainfall of less than half an inch across the county, drought conditions intensified and Extreme, D3, drought conditions engulfed the entire county from the 4th through the 30th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413336, 413338, 413343, 413344, 413337, 413339, 413340, 413341, 413342.